Wyoming, 2023

Hail and Damaging Winds in Wyoming, July 11, 2023

July 11, 2023 · NWS UNR · 8 events in 2 counties and zones

A long-lived supercell thunderstorm tracked across portions of northern Campbell and Crook counties, producing large hail to tennis ball size and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm tracked across portions of northern Campbell and Crook counties, producing large hail to tennis ball size and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 4:32 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 11, 4:32 PM MST, 1 hour 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
532 PM MDT Tue Jul 11 2023

.DISCUSSION...(This Evening Through Tuesday)
Issued at 117 PM MDT Tue Jul 11 2023

Key Messages:

- Severe weather chances for tonight and Thursday

- Hot and dry next week

At this hour, water vapor imagery and upper air analysis depict
shortwave riding quasi-zonal flow over MT making its way across the
Northern Plains. Upper low swirls over the Hudson Bay with another
low over New England. Current sfc analysis depicts convection and
cloud cover moving off to the east over central SD with clearing
from west to east across northeastern WY and western SD. Almost
stationary sfc boundary is draped over northeastern WY into the
Black Hills. We launched a special sounding for 19z and while it's
still going up - it's showing a capping inversion over western
SD. Vis sat shows slightly agitated CU field over the Black Hills
and northeastern WY though aforementioned cap seems to be holding
back convection for now...

Forecast soundings for later this afternoon/evening depict large
CAPE of 1500-2000 J/kg, steep midlevel lapse rates of around 8.0
C/km, and effective shear of 45 kt. If the atmosphere recovers
enough from the convection this morning, this should be sufficient
for supercells capable of large hail, damaging winds, and an
isolated tornado threat. Storms will likely fire over northeastern
WY along the stalled boundary and move eastward over the Black Hills
into western SD. In addition to the severe weather threat, 12z
sounding depicts PWAT values 150% of average. This will contribute
to a threat of heavy rainfall with the stronger storms.

Weak upper level ridge builds to our west bringing drier and warm
weather for Wednesday. Highs will reach into the mid to upper 80s
over the plains, mid to upper 70s in the hills. Next shortwave moves
through the region Thursday afternoon/evening. Forecast MU CAPE of
500-1000 J/kg and 35-45 kt of effective shear will be supportive of
at least strong to severe isolated severe storms.

Upper low over the Hudson Bay region retrogrades to the west and
swings through the Great Lakes region, riding the flow of the upper
trough over the eastern US. Upper ridge builds over the Rockies
putting us under northwest flow for the beginning of next week.
Looking to be hot and mostly dry next week as the upper ridge shifts
to the east over the region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 527 PM MDT Tue Jul 11 2023

Scattered thunderstorms will continue through this evening with
local IFR/LIFR conditions, strong winds, hail. There is a chance
that some patchy fog/low stratus may develop over the western
South Dakota plains late tonight with local IFR conditions. VFR
conditions expected on Wednesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Wong
AVIATION...7
Hazardous weather outlook, Jul 11, 9:42 AM MST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1042 AM MDT Tue Jul 11 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1042 AM MDT Tue Jul 11 2023 /1142 AM CDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts. There is also
a small chance for a tornado to develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be chances for thunderstorms over various parts of the
area each day through Saturday. Isolated strong to severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 11, 5:20 PM MST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
620 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Hail             4 S Dwtn Rapid City     44.02N 103.24W
07/11/2023  M1.00 inch       Pennington         SD   NWS Employee

&&

JJ
Local storm report, Jul 11, 5:22 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
622 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Hail             6 W Hoover              45.10N 103.39W
07/11/2023  E1.25 inch       Butte              SD   Public

&&

DYE
Local storm report, Jul 11, 5:31 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
631 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             Rapid City Arpt         44.05N 103.06W
07/11/2023  E0.88 inch       Pennington         SD   ASOS

            RAP tower reported nickel size hail

&&

JJ
Local storm report, Jul 11, 5:32 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
632 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Rain             4 SSE Devils Tower      44.54N 104.69W
07/11/2023  M0.96 inch       Crook              WY   CoCoRaHS

            24-hour rainfall.

0621 PM     Tstm Wnd Gst     7 WSW Hoover            45.07N 103.40W
07/11/2023  M58 mph          Butte              SD   Mesonet

&&

JJ
Local storm report, Jul 11, 5:38 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
638 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Hail             4 WSW Dwtn Rapid City   44.05N 103.29W
07/11/2023  M0.75 inch       Pennington         SD   Trained Spotter

&&

DYE
Local storm report, Jul 11, 5:59 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
659 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             14 ESE Castle Rock      44.88N 103.18W
07/11/2023  E1.00 inch       Butte              SD   Public

&&

DYE

The radar

The Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
July 11, 6:08 PM MST
Where
Campbell County, 1 mi NNE of Recluse
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.753, -105.702

Thunderstorm Wind, Campbell

When
July 11, 6:08 PM MST to 6:13 PM MST
Where
Campbell County, 1 mi NNE of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.753, -105.702

Large hail and strong wind gusts at 60 mph least broke windows and damaged the siding of the house.

Hail, Crook

When
July 11, 6:59 PM MST
Where
Crook County, 2 mi NW of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.600, -104.959

Hail, Crook

When
July 11, 7:15 PM MST
Where
Crook County, Devils Tower
Measured
2 in hail
Reported by
Public
Coordinates
44.580, -104.700

Thunderstorm Wind, Crook

When
July 11, 7:15 PM MST
Where
Crook County, Devils Tower
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.580, -104.700

Wind gusts were estimated at 60 mph.

Hail, Crook

When
July 11, 7:27 PM MST
Where
Crook County, 7.34 mi SSE of Devils Tower
Measured
1.5 in hail
Reported by
Public
Coordinates
44.480, -104.650

Hail, Crook

When
July 11, 7:41 PM MST
Where
Crook County, Sundance
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.410, -104.380

Hail, Crook

When
July 11, 8:00 PM MST
Where
Crook County, 4 mi ESE of Pine Haven
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.338, -104.735

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105725, 1105727, 1105729, 1105732, 1105733, 1105735, 1105737, 1105743.